Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Norman, OK

January 9, 20098 counties in Texas; 5 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Jan 9, 2009, 12:49 PM CST for 8 counties in Texas; 5 counties in Oklahoma. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 9, 2009, 12:49 PM CST (18:49 UTC)
Expired
Jan 9, 2009, 6:00 PM CST
In force
5 hr
Issued by
NWS Norman, OK

Counties Comanche County, OK, Cotton County, OK, Harmon County, OK, Jackson County, OK, Tillman County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 29 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 6.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2009-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2009-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3719 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KOUN 091849
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1249 PM CST FRI JAN 9 2009

...RED FLAG WARNING FOR PARTS OF SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS THIS AFTERNOON...

.VERY WARM AND DRY WEST TO SOUTHWEST WINDS CAN BE EXPECTED THIS
AFTERNOON IN ADVANCE OF A COLD FRONT. THIS COMBINED WITH WELL
ABOVE AVERAGE TEMPERATURES IN THE MIDDLE TO UPPER 70S WILL
CREATE FIRE WEATHER CONDITIONS FAVORABLE FOR THE START AND 
SPREAD OF WILDFIRES. AS THE COLD FRONT APPROACHES SOUTHWEST 
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON WIND SPEEDS WILL
DECREASE FOR AWHILE. HOWEVER...ANY FIRE THAT MAY START WILL BECOME
MORE DIFFICULT TO CONTAIN BY THE LATE AFTERNOON AND EARLY
EVENING...WHEN A WIND SHIFT AND AN INCREASE IN SPEED CAN BE
ANTICIPATED.

OKZ033-036>038-044-TXZ083>090-100000-
/O.NEW.KOUN.FW.W.0002.090109T1849Z-090110T0000Z/
HARMON-JACKSON-TILLMAN-COMANCHE-COTTON-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1249 PM CST FRI JAN 9 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...


THIS AFTERNOON...TEMPERATURES WILL CLIMB INTO THE MID AND UPPER 70S
WHILE HUMIDITY FALLS TO BETWEEN 12 AND 20 PERCENT. SOUTHWEST
WINDS WILL AVERAGE AROUND 15 MPH WITH HIGHER GUSTS. THESE
CONDITIONS...COMBINED WITH DORMANT VEGETATION...CAN CAUSE SMALL
FIRES TO SPREAD RAPIDLY. IN ADDITION...A WIND SHIFT WILL
ACCOMPANY A COLD FRONT LATE THIS AFTERNOON AND EVENING...HAMPERING
ANY ONGOING FIRE FIGHTING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE RAPID FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 9, 11:22 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jan 9, 11:22 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1122 AM CST FRI JAN 9 2009

.AVIATION...
/18Z TAFS/... A COLD FRONT WILL MOVE ACROSS THE AREA THIS
AFTERNOON/EARLY EVENING. THE FRONT WILL BE AFFECTING KGAG/KWWR
EARLY THIS AFTERNOON. THE FRONT WILL CONTINUE TO MOVE SE AND BE
NEAR/THROUGH THE KOUN/KOKC/KLAW/KSPS SITES BY AROUND 0Z. WINDS
WILL SHIFT TO THE NORTH BEHIND THE FRONT AND BECOME BREEZY WITH
THE WINDY CONDITIONS CONTINUING OVERNIGHT INTO SAT MORNING BEFORE
SURFACE HIGH SETTLES OVER REGION BY SAT. AFTERNOON. SOME LOW
CLOUDS WILL ALSO BE POSSIBLE BEHIND THE FRONT ACROSS PARTS OF
NORTHERN AND CENTRAL OKLAHOMA.

&&

.PREV DISCUSSION... /ISSUED 1055 AM CST FRI JAN 9 2009/

DISCUSSION...
RATHER SHALLOW MOISTURE HAS RETURNED TO SOUTHERN/FAR EASTERN
PARTS OF THE FA THIS MORNING AHEAD OF ANOTHER COLD FRONT.
CLOUDS ARE STARTING TO ERODE THE WESTERN EDGE AS WINDS VEER.
NAM/RUC HAVE PRESSURE TROUGH/FRONT NEAR A QUANAH/LAW/OKC/SWO LINE
AROUND 21Z. TEMPS/HUMIDITY WILL MEET RED FLAG CRITERIA ACROSS MOST
OF TEXAS COUNTIES THIS AFTERNOON AND A FEW ADJACENT COUNTIES OF SW
OK. HOWEVER SUSTAINED WINDS OF 20 MPH ARE NOT LIKELY BUT MAYBE IN
A FEW GUSTS. WILL LIKELY HOLD OFF ON RED FLAG ATTM. SURFACE
MOISTURE HAS WORKED FARTHER WEST THIS MORNING BUT BETTER MOISTURE
WILL BE CONFINED TO AREAS EAST OF 35 THIS AFTERNOON. RECORED HIGH
FOR OKC TODAY IS 73 DEGREES (2002) BUT WILL LIKELY REMAINED JUST
UNDER THIS VALUE.

PREV DISCUSSION... /ISSUED 555 AM CST FRI JAN 9 2009/

AVIATION...
COLD FRONT WILL BE NEAR CSM-PNC AT 09/21 AND PAST ALL TERMINAL
LOCATIONS AT 00Z. NORTH WIND GUSTS NEAR 30KTS WILL PREVAIL
OVERNIGHT. IFR CLOUDS ARE POSSIBLE IN NORTHERN OKLAHOMA AFTER 10/04.

PREV DISCUSSION... /ISSUED 409 AM CST FRI JAN 9 2009/

DISCUSSION...
THE COLD FRONT MOVING THROUGH NORTHEAST COLORADO THIS MORNING IS
FORECAST TO REACH NORTHWEST OKLAHOMA AROUND 15Z AND INTO CENTRAL
SECTIONS OF THE STATE LATER THIS AFTERNOON. SOUTH OF THE FRONT THE
AIRMASS WILL BECOME VERY WARM COINCIDENT WITH GUSTY SOUTHWEST
WIND. RED FLAG CONDITIONS ARE NOT EXPECTED TO BE MET OUTSIDE OF
ISOLATED SPOTS OF WESTERN NORTH TEXAS AND EXTREME SOUTHWEST
OKLAHOMA. MINIMIMUM RELATIVE HUMIDITY VALUES AROUND 20 PERCENT ARE
EXPECTED, BUT AS THE COLD FRONT APPROACHES WINDS WILL DIMINISH
BEFORE SHIFTING TO THE NORTH. TODAYS TEMPERATURES OF 20 DEGREES
ABOVE EARLY JANUARY NORMALS WILL BE REPLACED BY MORE SEASONABLE
AIR TONIGHT AND SATURDAY. A WIND ADVISORY MAY BE NECESSARY FOR
SATURDAY WHEN MIXING WILL CREATE FAIRLY STRONG WINDS AS THE NEW
AIRMASS APPROACHES OKLAHOMA. WARMER CONDITIONS SUNDAY WILL BE
REPLACED AGAIN BY NEAR NORMAL TEMPERATURES MONDAY BEHIND A FRONT.
THE HYBRID PACIFIC/CANADIAN AIRMASS WILL BE SIMILAR TO THAT ONE OF
LATER TODAY. THE MAIN WEATHER STORY OF THE COMING WEEK IS THE
COLDER AIRMASS EXPECTED TO ENTER OKLAHOMA WEDNESDAY. CURRENT
OBSERVATIONS OF TEMPERATURES IN THE NEGATIVE 50S F. IN YUKON ARE A
FORESHADOW OF THE 1057MB HIGH PRESSURE DEVELOPED BY THE GFS IN THE
DAKOTAS BY THURSDAY. OKLAHOMA AND ADJACENT PARTS OF TEXAS MAY SEE
OVERNIGHT TEMPERATURES IN THE SINGLE DIGITS AND MAXIMA IN THE 20S.
DRY WEATHER IS EXPECTED THROUGH THIS PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  30  45  24 /   0  10  10   0
HOBART OK         70  29  47  21 /   0  10   0   0
WICHITA FALLS TX  78  33  48  24 /   0  10  10  10
GAGE OK           58  24  50  16 /   0  10   0   0
PONCA CITY OK     66  26  44  22 /   0  10   0   0
DURANT OK         70  36  46  25 /   0  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/25/25
Hazardous weather outlook, Jan 9, 11:30 AM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CST FRI JAN 9 2009

OKZ004>048-050>052-TXZ083>090-101300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1130 AM CST FRI JAN 9 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS IS VERY LOW.

DISCUSSION...
MOISTURE WILL RETURN INTO SOUTHEAST OKLAHOMA TODAY.  THIS AIR WILL
BE CAPPED... HOWEVER...BY VERY WARM AND STABLE MID LEVELS. A COLD
FRONT AND MID LEVEL TROUGH WILL PROVIDE SOME LIFT AND COOLING TO
WEAKEN THE CAP LATE THIS EVENING...BUT THUNDERSTORMS ARE EXPECTED TO
FORM JUST OUTSIDE OF THE NORMAN FORECAST AREA TOWARD THE EAST.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY JAN 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...10 PERCENT.

OTHER HAZARDOUS WEATHER...
WILDFIRES WILL BE A PRIMARY CONCERN THIS AFTERNOON AND EARLY
EVENING.  THE AFTERNOON WILL SEE DRY AND BREEZY SOUTHWEST
WINDS...AND UNSEASONABLY WARM TEMPERATURES WITH SOME
VERY LOW HUMIDITY LEVELS ACROSS SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS.

IN ADDITION...STRONG AND GUSTY NORTH WINDS WILL FOLLOW A COLD FRONT
MOVING THROUGH THE REGION FROM MID AFTERNOON THROUGH TONIGHT. WIND
GUSTS OVER 40 MPH ARE LIKELY. AS TEMPERATURES FALL...WIND CHILL
VALUES WILL DROP INTO THE TEENS AND 20S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THE WEATHER PATTERN FEATURES NORTHWEST FLOW ALOFT AND FREQUENT
INTRUSIONS OF COLD AND DRY AIR NEAR THE SURFACE. THUNDERSTORMS ARE
NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
DRY AND OCCASIONALLY WINDY WEATHER WILL PERSIST THROUGHOUT THE
WEEK...MAKING THE POSSIBILITY OF WILDFIRES A CONCERN EACH AFTERNOON.

ON WEDNESDAY...A SIGNIFICANT OUTBREAK OF COLD WEATHER IS
ANTICIPATED...WITH A LARGE ARCTIC AIR MASS DROPPING INTO THE
SOUTHERN PLAINS. TEMPERATURES WILL LIKELY PEAK EARLY IN THE
DAY...AND THEN FALL. WIND CHILL VALUES ARE EXPECTED TO DROP INTO THE
TEENS LATE IN THE DAY...AND INTO THE SINGLE DIGITS WEDNESDAY NIGHT.
THE COLD WEATHER WILL PERSIST THROUGH FRIDAY...WITH LOW TEMPERATURES
IN THE SINGLE DIGITS AND TEENS BOTH THURSDAY AND FRIDAY MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM SATURDAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 5:57 PM CSTWind AdvisoryOUNFoard, Hardeman, Wichita, Wilbarger9 hr

Nearby

Red Flag Warnings in Texas, 2009Red Flag Warnings in Oklahoma, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.